Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 3, NWS Topeka, KS

January 22, 201423 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Jan 22, 2014, 3:32 AM CST for 23 counties in Kansas. It took effect at Jan 23, 2014, 12:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2014, 3:32 AM CST (09:32 UTC)
In effect from
Jan 23, 2014, 12:00 AM CST
Expired
Jan 23, 2014, 11:00 AM CST
In force
11 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WWUS43 KTOP 220932
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CST WED JAN 22 2014

...COLD BLAST MOVES IN OVERNIGHT TONIGHT...

.ANOTHER ROUND OF ARCTIC AIR IS MOVING QUICKLY SOUTHWARD OUT OF
CANADA...AND WILL MOVE INTO EASTERN KANSAS OVERNIGHT TONIGHT. THIS
AIRMASS WILL DROP AIR TEMPERATURES INTO THE SINGLE DIGITS AND
BRING GUSTY NORTH WINDS...MAKING FOR DANGEROUS WIND CHILLS
TONIGHT INTO THURSDAY MORNING.

KSZ008>012-020>024-026-034>040-054>056-058-059-222245-
/O.NEW.KTOP.WC.Y.0003.140123T0600Z-140123T1700Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
332 AM CST WED JAN 22 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST
THURSDAY. 

* WIND CHILL VALUES...15 TO 20 DEGREES BELOW ZERO AFTER MIDNIGHT
  TONIGHT.

* IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF
  MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN
  DEATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
3 follow-up statements
968 
WWUS43 KTOP 222118
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CST WED JAN 22 2014

...COLD BLAST MOVES IN TONIGHT...

.ANOTHER ROUND OF ARCTIC AIR IS MOVING QUICKLY SOUTHWARD OUT OF
NORTHERN PLAINS...AND WILL MOVE INTO EASTERN KANSAS LATER THIS EVENING.
THIS AIRMASS WILL DROP AIR TEMPERATURES INTO THE SINGLE DIGITS TO
AROUND ZERO AND BRING GUSTY NORTH WINDS...MAKING FOR DANGEROUS
WIND CHILLS AFTER MIDNIGHT INTO LATE THURSDAY MORNING.

KSZ008>012-020>024-026-034>040-054>056-058-059-231030-
/O.CON.KTOP.WC.Y.0003.140123T0600Z-140123T1700Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
318 PM CST WED JAN 22 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM CST THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM CST THURSDAY. 

* WIND CHILL VALUES...15 TO 24 DEGREES BELOW ZERO AFTER MIDNIGHT
  TONIGHT.

* IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF 
  MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN 
  DEATH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
613 
WWUS43 KTOP 230944
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CST THU JAN 23 2014


KSZ008>012-020>024-026-034>040-054>056-058-059-231700-
/O.CON.KTOP.WC.Y.0003.000000T0000Z-140123T1700Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
344 AM CST THU JAN 23 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING. 

* WIND CHILL VALUES...15 TO 22 DEGREES BELOW ZERO THROUGH THE MID
  MORNING HOURS.

* IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF 
  MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN 
  DEATH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
075 
WWUS43 KTOP 231655
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1055 AM CST THU JAN 23 2014


KSZ008>012-020>024-026-034>040-054>056-058-059-231800-
/O.EXP.KTOP.WC.Y.0003.000000T0000Z-140123T1700Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1055 AM CST THU JAN 23 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING. 

WHILE CONDITIONS WILL REMAIN COLD THROUGH THE DAY...WINDS WILL
CONTINUE TO DECREASE WHILE TEMPERATURES INCREASE...AND WIND CHILL
READINGS WILL RISE ABOVE ZERO THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 3:07 AM CST, 25 minutes earlier.

Area forecast discussion, Jan 22, 3:07 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
307 AM CST Wed Jan 22 2014

.SHORT TERM...(Today and Tonight)
Issued at 307 AM CST WED JAN 22 2014

Clouds sliding into the northeast half of the CWA have slowed the
fall of overnight lows, holding lows in the 20s while clear areas
fall into the teens.  Surface pressure pattern remains weak but
winds slowly becoming northwesterly as next weak front passes
through this morning.  Next strong cold front poised along the
Canadian border dives southward through the day today, moving into
the forecast area this afternoon.

Effect on sensible weather will be for temperatures to rise little
today with initial weaker front moving through the area, then fall
quickly as winds pick up and the stronger front comes in generally
in the 18-21Z timeframe. Temperatures north may not get out of the
20s with southern areas reaching middle 30s before starting to
fall.  Cold air advection is considerable with the cold surge, with
850mb temps falling form -9 to -17 over the NE part of the state in
12 hours. Overnight lows fall to near zero for eastern Kansas.  The
combination of cold air and brisk winds will quickly bring wind
chill values down into advisory criteria, with -15 to -20 common
after midnight across the entire area.  Will hoist the advisory at
this time and continue into the morning hours on Thursday as cold
high pressure continues to move in.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 AM CST WED JAN 22 2014

Remainder of the week and into early next week still looking dry
with the deep upper lows remaining nearly stationary near Hudson's
Bay and south of the Aleutians, keeping northwest flow in place over
the Central Plains.

The most recent Arctic high will be moving through during the the
day Thursday with decreasing levels of cloud and wind. Temps looking
a touch warmer than before, but still only in the teens. Thursday
night into Friday will see strong west to southwest winds return
with a tight pressure gradient developing between the next wave near
Hudson's Bay and the old high to the southeast. 925 mb winds slowly
increase to around 40 kts overnight which should put minimum temps
in the evening hours to around midnight.

Rising overnight temps lead into a quickly warming Friday with good
early day insolation. Mixing depths should be rather limited but
sustained speeds could approach advisory levels. Another concern for
Friday is how fast the boundary layer will moisten. Models vary
considerably in this regard, but stayed closer to the ECMWF
dewpoints as it has done the best so far overnight. This drops RH
values into the 20s, leading to at least elevated fire danger
concerns. By late in the day, mid level isentropic lift taps into a
higher precipitable water atmosphere from the northwest, and could
see a few sprinkles or flurries breach the still dry lower levels in
the late day and evening hours.

The weekend periods still shaping up on the mild side, but the next
upper wave rotating around the eastern Canadian low brings another
shot of cold air in by Monday morning.

&&

.AVIATION...(For the 06Z TAFs through 06Z Wednesday Night)
Issued at 1109 PM CST TUE JAN 21 2014

Lows clouds continue to develop to the west with upstream obs
showing CIGS around 4 KFT. There still doesn't appear to be MVFR
CIGS as far south as the RAP13 would suggest. Therefor will
continue with a VFR forecast and keep CIGS above 3 KFT. Still
looks like the FROPA will be dry with the stronger surge of cold
air moving through the terminals late in the day Wednesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY from Midnight tonight to 11 AM CST Thursday
FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...67
LONG TERM...65
AVIATION...Wolters
Hazardous weather outlook, Jan 21, 3:44 PM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CST TUE JAN 21 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-222145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CST TUE JAN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS OF 14 TO 20 DEGREES BELOW ZERO ARE POSSIBLE ACROSS
THE AREA LATE WEDNESDAY EVENING THROUGH MID MORNING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.